Alert archive / Kansas / Wind Advisories in 2013
Wind Advisory 23, NWS Goodland, KS
NWS Goodland, KS issued this wind advisory at Oct 31, 2013, 1:09 PM CDT for 8 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2013, 1:09 PM CDT (18:09 UTC)
- Expired
- Oct 31, 2013, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -120 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
566 WWUS73 KGLD 311809 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1209 PM MDT THU OCT 31 2013 COZ090-KSZ001>004-013>016-NEZ079>081-010000- /O.NEW.KGLD.WI.Y.0023.131031T1809Z-131101T0000Z/ YUMA-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN- GRAHAM-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD... OBERLIN...NORTON...GOODLAND...COLBY...HOXIE...HILL CITY... BENKELMAN...TRENTON...MCCOOK 1209 PM MDT THU OCT 31 2013 /109 PM CDT THU OCT 31 2013/ ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING. * TIMING/DURATION...NORTHWEST WINDS WILL PEAK BY EARLY THIS AFTERNOON THEN DECLINE BY EARLY EVENING. * PEAK WINDS...SUSTAINED WINDS OF 30 TO 35 MPH AND GUSTS OF 45 TO 50 MPH. * OTHER IMPACTS...PATCHY BLOWING DUST MAY BRIEFLY REDUCE VISIBILITIES...ESPECIALLY NEAR TILLED FIELDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$ JTL
1 follow-up statement
872 WWUS73 KGLD 312355 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 555 PM MDT THU OCT 31 2013 COZ090-KSZ001>004-013>016-NEZ079>081-010100- /O.EXP.KGLD.WI.Y.0023.000000T0000Z-131101T0000Z/ YUMA-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN- GRAHAM-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD... OBERLIN...NORTON...GOODLAND...COLBY...HOXIE...HILL CITY... BENKELMAN...TRENTON...MCCOOK 555 PM MDT THU OCT 31 2013 /655 PM CDT THU OCT 31 2013/ ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS EVENING... WIND SPEEDS HAVE DECREASED AND ARE EXPECTED TO REMAIN LIGHT OUT OF THE NORTHWEST THROUGH THE NIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Oct 31, 12:28 PM CDT, 41 minutes earlier.
Area forecast discussion, Oct 31, 12:28 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1128 AM MDT THU OCT 31 2013 .UPDATE... ISSUED AT 800 AM MDT THU OCT 31 2013 HAVE INCREASED WINDS ACROSS MUCH OF THE FORECAST AREA TODAY AS WELL AS ADD A BIT MORE TEMPORAL RESOLUTION TO THE DIURNAL WIND CURVE. LATEST VWP SUPPORTS SHORT TERM MODEL FORECASTS OF AREA OF STRONG WINDS JUST ABOVE MORNING INVERSION. WHILE THESE WINDS WILL RELAX SOMEWHAT AS BOUNDARY LAYER MIXES...SUSTAINED WINDS IN THE 20 TO 25KT RANGE LOOK REASONABLE. MAY HAVE TO CONSIDER A SIMILAR CHANGE TOMORROW AS WELL WITH A SIMILAR PATTERN IN PLACE. && .SHORT TERM...(TODAY THROUGH SATURDAY NIGHT) ISSUED AT 249 AM MDT THU OCT 31 2013 NORTHWEST FLOW WILL PREVAIL ACROSS THE CENTRAL PLAINS TODAY THROUGH FRIDAY NIGHT. A RIDGE WILL MOVE INTO THE ROCKIES SATURDAY AND INTO THE PLAINS SATURDAY NIGHT. SURFACE HIGH PRESSURE WILL SHIFT EAST INTO THE CENTRAL PLAINS AND CONTINUE THROUGH SATURDAY. A TROUGH WILL MOVE INTO EASTERN COLORADO SATURDAY NIGHT. CURRENT RADAR GETTING RETURNS ON LIGHT RAIN SHOWERS ASSOCIATED WITH THE TROUGH MOVING THROUGH. THE BACK EDGE OF PRECIPITATION SHOULD MOVE OUT OF THE FA BEFORE 18Z. CONSEQUENTLY HAVE SLIGHT CHANCE POPS TO COVER THIS LIGHT PRECIPITATION. SUBSIDENCE WILL MOVE INTO THE FA TODAY BEHIND THE EXITING UPPER TROUGH. SUBSIDENCE CONTINUES THROUGH SATURDAY NIGHT. POPS WILL BE NIL FROM TODAY THROUGH SATURDAY NIGHT. MAXIMUM SURFACE SUSTAINED WINDS TODAY ARE AROUND 23-25KTS OR UP TO 28 MPH. THE WIND GUST TOOL INDICATES THAT GUSTS MAY REACH AROUND 30KTS OR 36 MPH. THESE WINDS SHOULD BE REALIZED DURING THE AFTERNOON WITH PEAK MIXING. THE NORTHERNMOST ZONES WOULD HAVE THE GREATEST POTENTIAL FOR REACHING WIND ADVISORY CRITERIA WITH LESS RISK SOUTHWARD ACROSS THE FA. SINCE WINDS WILL BE UNDER ADVISORY CRITERIA, A WIND ADVISORY WILL NOT BE ISSUED FOR TODAY. WINDS ON FRIDAY WILL NEED TO BE MONITORED. SUSTAINED WINDS LOOK ABOUT THE SAME SPEED AS TODAY BUT GUSTS ARE HIGHER BUT STILL BELOW ADVISORY. MAX TEMPERATURES WILL RANGE FROM THE UPPER 50S TO AROUND 60 TODAY THROUGH SATURDAY. MIN TEMPERATURES WILL RANGE FROM THE UPPER 20S TO THE MID 30S TONIGHT/FRIDAY NIGHT WITH MID/UPPER 30S SATURDAY NIGHT. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 249 AM MDT THU OCT 31 2013 MODEL DIFFERENCES STILL ABOUND BUT ARE NOT AS BAD AS THE PREVIOUS FEW DAYS. SUNDAY THROUGH MOST OF MONDAY LOOKS DRY WITH A DEEP DRY LAYER IN PLACE IN ADVANCE OF INCOMING SYSTEM. SOME PRECIPITATION MAY BEGIN VERY LATE IN THE DAY ON MONDAY BUT THE BRUNT OF PRECIPITATION WILL OCCUR IN THE NEXT COUPLE OF PERIODS. FRONT COMES THROUGH EARLY IN THE DAY ON MONDAY AND BY 18Z LOOKS TO HAVE CLEARED THE ENTIRE AREA. IT IS POSSIBLE THAT HIGH TEMPERATURES WILL HAVE OCCURRED BY THE 18Z. THE INIT LOWERED MAXES AND AT THIS TIME LOOKS REASONABLE AND DID NOT CHANGE. MONDAY NIGHT INTO TUESDAY EVENING LOOKS LIKE THE MAIN PERIOD FOR PRECIPITATION. MODELS STILL DIFFER ON SPEED AND AMPLITUDE OF INCOMING SYSTEM. 12Z ECMWF AND LATEST GFS AND CANADIAN HAD THE SYSTEM SLOWER THAN THE PREVIOUS RUNS. THAT MODEL DATA...ESPECIALLY THE ECMWF...ONCE AGAIN WERE DEVELOPING A SPLIT TROUGH WITH THE SOUTHERN END BECOMING MUCH STRONGER AND GOING BACK FURTHER SOUTH AND WEST. THE 12Z ECMWF WAS DEFINITELY THE SLOWEST AND THE OUTLIER HERE. EARLY ON THE ENSEMBLES DID SUPPORT THE SLOWER SOLUTION BUT BY THE END OF THE PERIOD THEY BECAME A SPAGHETTI CHART. THE 00Z ECMWF CAME IN AND WENT BACK TO FASTER AND SHALLOWER THAN THE PREVIOUS RUN AND WAS VERY SIMILAR TO THE GFS. THE THERMAL AND MOISTURE PROFILES ARE MUCH CLOSER TODAY THAN THEY WERE YESTERDAY. THE GFS SATURATES THE COLUMN VERY SIMILAR TO THE ECMWF WHICH I AM STILL A LITTLE SKEPTICAL OF. THE CANADIAN SATURATES THE COLUMN BUT NOT AS A DEEP. STRONG SYNOPTIC FORCING...MAINLY DRIVEN BY A COUPLED JET STRUCTURE OR STRONG JET NEARBY...OCCURS FROM LATER MONDAY NIGHT INTO TUESDAY. MODELS ARE ALSO SIMILAR IN SHOWING A STRONG MID LEVEL BAROCLINIC ZONE/MESOSCALE FORCING DURING THAT SAME TIME. AM STILL A LITTLE UNCERTAIN ON THIS PRECIPITATION FORECAST BUT NOT AS MUCH AS YESTERDAY. SO THE HIGH CHANCE POPS GIVEN TO ME BY THE CRH INIT SEEMED REASONABLE AND DID NOT CHANGE. IF THIS SOLUTION WORKS OUT THERE DEFINITELY LOOKS LIKE A DECENT CHANCE FOR LIGHT OF ACCUMULATIONS OF SNOW...MAINLY IN THE WESTERN HALF. LINGERING PRECIPITATION ENDS TUESDAY EVENING. ONE THING I DID CHANGE FROM THE INIT WAS THE HIGH TEMPERATURES FOR TUESDAY. MODELS ARE IN VERY GOOD AGREEMENT IN REGARDS TO THE THERMAL FIELD. THAT COMBINED WITH THE FACT OF THICK CLOUD COVER AND ONGOING PRECIPITATION SUPPORTS LOWERING THE HIGH TEMPERATURES. SO TRENDED THE TEMPERATURES IN THAT DIRECTION AND WOULD NOT BE SURPRISED IF A FURTHER DOWNWARD TREND WILL BE NEEDED. TEMPERATURES LOOK WARMER ON WEDNESDAY WITH ANOTHER CHANCE OF PRECIPITATION JUST AFTER THE END OF THIS PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1125 AM MDT THU OCT 31 2013 VFR CONDITIONS FORECAST FOR THE 18Z TAFS. ONLY ISSUE WILL BE THE WINDS TODAY AND FRIDAY. WIND GUSTS WILL PEAK BY EARLY AFTERNOON THEN QUICKLY DECLINE BY EARLY EVENING. A SIMILAR SCENARIO WILL OCCUR FRIDAY BUT THE WINDS WILL BE A FEW KNOTS STRONGER THAN TODAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...99 SHORT TERM...FS LONG TERM...BULLER AVIATION...JTL
Hazardous weather outlook, Oct 31, 9:00 AM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 800 AM MDT THU OCT 31 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 800 AM MDT THU OCT 31 2013 /900 AM CDT THU OCT 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NORTHWEST WINDS WILL STRENGTHEN THIS MORNING...WITH GUSTS UP TO 35 MPH BY LATE MORNING AND NEAR 40 MPH BY EARLY THIS AFTERNOON. THE STRONGEST WINDS WILL BE NORTH OF HIGHWAY 24. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY NORTHWEST WINDS WILL STRENGTHEN IN THE MORNING...WITH GUSTS TO NEAR 45 MPH BY EARLY AFTERNOON. THE STRONGEST WINDS WILL BE ALONG AND NORTH OF HIGHWAY 24. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JTL
Nearby
Wind Advisories in Kansas, 2013Wind Advisories in Nebraska, 2013Wind Advisories in Colorado, 2013Every wind advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.